Minnesota, 2007

Winter Storm and Winter Weather in Minnesota, January 14 to 15, 2007

January 14 to 15, 2007 · NWS FSD · 7 events in 7 counties and zones

Snow, primarily associated with low pressure aloft, produced heavy accumulations over part of southwest Minnesota including the Worthington, Windom, and Jackson areas. Lesser accumulations were reported elsewhere in southwest Minnesota in a band just to the northwest of this area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow, primarily associated with low pressure aloft, produced heavy accumulations over part of southwest Minnesota including the Worthington, Windom, and Jackson areas. Lesser accumulations were reported elsewhere in southwest Minnesota in a band just to the northwest of this area. The snow fell from the afternoon of January 14th into the predawn hours of January 15th. Increasing northwest winds and falling temperatures caused dangerous wind chills near the end of the event. The winds also caused a few areas of blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 14, 10:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 14, 10:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CST SUN JAN 14 2007

.DISCUSSION...
WATCHING CURRENT RADAR AND OBERSERVATIONS ACROSS THE CENTRAL PLAINS
AS SNOW DEVELOPING IN THE AREA. ONCE SATURATION OCCURS...SNOW WILL
BEGIN IN EARNEST ACROSS SE SD EARLY THIS AFTERNOON. MAIN QUESTION
WILL BE QFP AND SNOW AMOUNTS WITH THIS SYSTEM. EXPECTING 2 TO 4
INCHES OF SNOW ACROSS MOST OF THE CWA BY MONDAY MORNING...HOWEVER 4
TO 8 INCHES IS LIKELY IN A BAND FROM YKN TO FSD TO DVN. THE HEAVIEST
SNOW IS EXPECTED FROM LATE THIS AFTERNOON THROUGH THE EVENING HOURS
WITH BEST COMBINATION OF UPPER AND MIDLEVEL SUPPORT. ONE LIKELY
DAMPER ON HIGHER SNOWFALL AMOUNTS WILL BE INCREASING DRY NRLY FLOW
BY THIS EVENING. GIVEN LATEST VIS AND SNOW RATES ACROSS
NEBRASKA...WILL KEEP WITH SNOW ADVISORIES AND MAY EXPAND TO A FEW
MORE COUNTIES...BUT WILL BE CLOSELY WATCHING THE POSSIBLITY OF A
WINTER STORM WARNING IF FORECAST SNOW AMOUNTS GO ANY HIGHER.

&&

.PREV DISCUSSION...

WELL THE MODELS HAVE FLIP/FLOPPED BIG TIME WITH STRONG UPR LVL
WAVE DVLPG IN COLORADO THIS MRNG GETTING KICKED OUT TO THE NE AS
UNDERFCST KICKER MOVES SWD THRU WRN U.S. SYSTEM WILL TAP INTO STG
SW TO NE MID LVL BOUNDARY AND MAXIMIZE AVBL MOISTURE WITH DVLPG
INFLOW FM ESE BTWN 850 AND 700MB. FOR NOW WENT WITH HEAVIEST AMOUNTS
OF SNOW IN ERN CWA WITH LIT WARMER AIR MASS AND AVBL MOISTURE...
BUT BASICALLY ANYWHERE ALG AND SE OF LN FM BKX TO PICKSTOWN SD HAS
THREAT OF CLOSE TO 6 INCHES. SO HAVE WINTER STORM WATCH IN ERN PTNS
OF SW MN AND NW IA FOR TNGT WITH SNOW ADVYS ELSEWHERE THRU SERN TWO
THIRDS OF CWA. LATER SHIFTS WILL HAVE TO MONITOR TO PUSH BACK
HEAVIER SNOW FURTHER NW INTO COLD AIR AS SNOW WILL BE VERY
EFFICIENT. NNWLY WINDS WILL PICK UP TO 15 TO 25 MPH MOST AREAS
TNGT...SO JUST WENT AREAS OF BLWG SNOW FOR NOW. PREV FCST TEMPS IN
THE BALLPARK...BUT LWRD SOME WITH EXPCD NEW SNOW COVER FOR MON THRU
TUE. NO TIME TO MESS WITH EXTD...BUT VARIOUS MODELS SHOW SOME
POTENTIAL FOR QUASI ACTIVE PATTERN.

&&
.AVIATION...
UNTIL SIGNIFICANT SNOW STARTS TO MOVE INTO AREA AFTER 18Z OR
SO...AVIATION CONCERNS WILL BE LIMITED TO A FEW AREAS OF CIGS 15
HUNDRED TO 3 THSD FEET AGL FROM AROUND MWM TO FSD TO PKS AND S.
BANND OF VERY LGHT SNOW CUD NICK THE VSBY BRIEFLY DOWN TO 5 MILES
SOMEWHERE BUT LITTLE SUPPORT FOR FURTHER REDUCTIONS. FROM 18Z TO 00Z
WE SHOULD SEE STEADY LOWERING TO VSBYS BLO 3 MILES IN SNOW OVER MOST
OF AREA AND THIS WILL CONT WELL AFTER 00Z...PROBABLY IMPROVING
SIGNIFICANTLY 06Z TO 12Z MON. THIS SHOULD BECME WIDESPREAD OVER MOST
OF FCST AREA BY 00Z THOUGH THE NWRN CORNER INCLUDING HON COULD
ESCAPE MUCH OF THIS. WHILE CIGS SHOULD BE MOSTLY 1 TO 2 THSD FEET
DURNG SNOW...THE HEAVIEST SNOW COULD SEE A LOWERING TO BLO 1 THSD
FEET. WILL PRBLY GO WITH THIS IDEA IN 12Z TAFS AT LEAST AT FSD AND
SUX.

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WATCH   TNGT   ZONES 002-003-013-014-021-022
     SNOW ADVY LATE THIS AFTN INTO TNGT  WRN PTNS OF AREA
MN...WINTER STORM WATCH   TNGT   ZONES 080-081-089-090
     SNOW ADVY LATE THIS AFTN AND TNGT   WRN PTNS OF AREA
NE...SNOW ADVY    2 PM TO 2 AM
SD...SNOW ADVY THIS AFTN INTO TNGT ALG AND SE OF LN FM BKX TO PKS

&&

LIEBL/RYRHOLM/WILLIAMS
Hazardous weather outlook, Jan 14, 4:47 AM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0447 AM CST SUN JAN 14 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0447 AM CST SUN JAN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
AREAS OF LIGHT SNOW AND FLURRIES WILL INCREASE DURING THE
MORNING...WITH MOST AREAS SEEING LESS THAN A HALF INCH OF SNOW.
HOWEVER...SIGNIFICANT SNOW WILL DEVELOP ALONG THE MISSOURI VALLEY
FROM NEAR CHAMBERLAIN TO SIOUX CITY BY LATE MORNING...THEN SPREAD
RAPIDLY NORTHEAST OVER MOST OF THE AREA THIS AFTERNOON AND THIS
EVENING. TOTAL SNOWFALL AMOUNTS THROUGH TONIGHT SHOULD RANGE FROM
NEAR 7 INCHES EAST OF A LINE FROM WORTHINGTON MINNESOTA TO
CHEROKEE IOWA TO 4 TO 6 INCHES TO THE WEST AND NORTH AS FAR AS
BROOKINGS AND PICKSTOWN SOUTH DAKOTA...INCLUDING SIOUX FALLS. THE
SNOW WILL END FROM WEST TO EAST OVER THE AREA LATER TONIGHT AND
EARLY MONDAY. NORTH TO NORTHWEST WINDS WILL PICK UP TO 15 TO 25
MPH CAUSING AREAS OF BLOWING SNOW TONIGHT. WIND CHILLS SHOULD
ALSO DROP TO 15 BELOW TO 25 BELOW ZERO LATER TONIGHT INTO MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Cottonwood

When
January 14, 12:00 PM CST to January 15, 3:00 AM CST
Where
Cottonwood forecast zone
Reported by
Law Enforcement
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snow accumulated 5 to 7 inches. Increasing northwest winds during the event lowered wind chills to 20 below zero before the snow ended. The winds also caused a few areas of blowing and drifting snow.

Winter Storm, Jackson

When
January 14, 12:00 PM CST to January 15, 3:00 AM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snow accumulated 5 to 7 inches. Increasing northwest winds during the event lowered wind chills to 20 below zero before the snow ended. The winds also caused a few areas of blowing and drifting snow.

Winter Storm, Nobles

When
January 14, 12:00 PM CST to January 15, 3:00 AM CST
Where
Nobles forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snow accumulated 5 to 7 inches. Increasing northwest winds during the event lowered wind chills to 20 below zero before the snow ended. The winds also caused a few areas of blowing and drifting snow.

Winter Weather, Lyon

When
January 14, 1:00 PM CST to January 15, 2:00 AM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snow accumulated 2 to 5 inches. Increasing northwest winds during the event lowered wind chills to near 20 below zero before the snow ended.

Winter Weather, Murray

When
January 14, 1:00 PM CST to January 15, 2:00 AM CST
Where
Murray forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snow accumulated 2 to 5 inches. Increasing northwest winds during the event lowered wind chills to near 20 below zero before the snow ended.

Winter Weather, Rock

When
January 14, 1:00 PM CST to January 15, 2:00 AM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snow accumulated 2 to 5 inches. Increasing northwest winds during the event lowered wind chills to near 20 below zero before the snow ended.

Winter Weather, Pipestone

When
January 14, 1:00 PM CST to January 15, 2:00 AM CST
Where
Pipestone forecast zone
Reported by
Trained Spotter
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow accumulated 2 to 4 inches. Increasing northwest winds during the event lowered wind chills to near 20 below zero before the snow ended.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11472, 11473, 11474, 11475, 11476, 11477, 11478.